Alert archive / Kansas / Wind Chill Advisories in 2009

Wind Chill Advisory 2, NWS Wichita, KS

December 9, 20096 counties in Kansas

NWS Wichita, KS issued this wind chill advisory at Dec 9, 2009, 3:33 PM CST for 6 counties in Kansas. It took effect at Dec 9, 2009, 6:00 PM CST. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Dec 9, 2009, 3:33 PM CST (21:33 UTC)
In effect from
Dec 9, 2009, 6:00 PM CST
Expired
Dec 10, 2009, 10:00 AM CST
In force
16 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Ellsworth County, KS, Lincoln County, KS, Rice County, KS, Russell County, KS, Saline County, KS

The radar

The Wichita radar (KICT), 139 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.6 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2009-12-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2009-12-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -298 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1097 m above ground
0-6 km bulk shear
118 kt
0-1 km storm-relative helicity
-298 m²/s²
0-3 km storm-relative helicity
-206 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS43 KICT 092133
WSWICT

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
333 PM CST WED DEC 9 2009

KSZ032-033-047>050-101200-
/O.NEW.KICT.WC.Y.0002.091210T0000Z-091210T1600Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...SALINA...LYONS
333 PM CST WED DEC 9 2009

...WIND CHILL ADVISORY IN EFFECT UNTIL 10 AM CST THURSDAY...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WIND CHILL
ADVISORY...WHICH IS IN EFFECT UNTIL 10 AM CST THURSDAY. 

OVERNIGHT TEMPERATURES DROPPING BETWEEN MINUS 5 AND MINUS 10
DEGREES COUPLED WITH WESTERLY WINDS OF 5 TO 10 MPH WILL RESULT IN
FRIGID WIND CHILL VALUES FROM MINUS 15 TO MINUS 20 DEGREES ACROSS
CENTRAL KANSAS TONIGHT THROUGH MID-MORNING THURSDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND WIND WILL
COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROSTBITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR WARM...LAYERED
CLOTHING...AND WEAR A HAT AND GLOVES.

&&

$$

ADK
2 follow-up statements
000 
WWUS43 KICT 100924
WSWICT

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
324 AM CST THU DEC 10 2009

KSZ032-033-047>050-101600-
/O.CON.KICT.WC.Y.0002.000000T0000Z-091210T1600Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...SALINA...LYONS
324 AM CST THU DEC 10 2009

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS
MORNING...

A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS
MORNING. 

EARLY MORNING TEMPERATURES DROPPING BETWEEN MINUS 5 AND MINUS 10
DEGREES COUPLED WITH WESTERLY WINDS OF 5 TO 10 MPH WILL RESULT IN
FRIGID WIND CHILL VALUES FROM MINUS 15 TO MINUS 20 DEGREES ACROSS
CENTRAL KANSAS THROUGH MID MORNING TODAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND WIND WILL
COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROSTBITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR WARM...LAYERED
CLOTHING...AND WEAR A HAT AND GLOVES.

&&

$$

KETCHAM
000 
WWUS43 KICT 101534
WSWICT

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
934 AM CST THU DEC 10 2009


KSZ032-033-047>050-101645-
/O.EXP.KICT.WC.Y.0002.000000T0000Z-091210T1600Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...SALINA...LYONS
934 AM CST THU DEC 10 2009

...WIND CHILL ADVISORY WILL EXPIRE AT 10 AM CST THIS MORNING...

THE WIND CHILL ADVISORY WILL EXPIRE AT 10 AM CST THIS MORNING. 

WIND CHILLS HAVE RISEN ABOVE 15 BELOW ZERO AND SHOULD CONTINUE TO
RISE THROUGH THE REMAINDER OF THE MORNING.

$$
COX

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind chill advisory went out at Dec 9, 3:21 PM CST, 12 minutes earlier.

Area forecast discussion, Dec 9, 3:21 PM CST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
321 PM CST WED DEC 9 2009

.DISCUSSION...
FORECAST HIGHLIGHTS INCLUDE COLD WEATHER THE NEXT FEW DAYS...WARMING
TREND THIS WEEKEND...AND POTENTIALLY MORE COLD AIR NEXT WEEK.

ANTICIPATING COLDEST NIGHT OF THE SEASON BY FAR TONIGHT...AS ARCTIC
HIGH PRESSURE SETTLES SOUTHEAST OVER THE REGION. COUPLED WITH MOSTLY
CLEAR SKIES...RELATIVELY LIGHT WINDS AND FRESH SNOWPACK...READINGS
SHOULD DROP BELOW ZERO FOR SNOWPACKED AREAS. THINK NAM
BIAS-CORRECTED GUIDANCE IS SUPERIOR...AND FOR THE MOST PART SIDED
WITH IT OVER THE NEXT FEW DAYS FOR HIGHS/LOWS. POTENTIAL FOR
SCATTERED MID LEVEL CLOUDS AND LIGHT WESTERLY BOUNDARY LAYER FLOW
SHOULD PREVENT LOCATIONS SUCH AS GREAT BEND AND RUSSELL FROM
DROPPING OFF COLDER THAN -10F TONIGHT...ALTHOUGH SHELTERED AREAS
COULD DROP TO MINUS 10 TO MINUS 12 OR SO. EVEN THOUGH LOCAL CRITERIA
REQUIRES WINDS OF AT LEAST 10 MPH...WIND CHILLS WILL DROP TO MINUS
15 TO MINUS 20 DEGREES...SO DECIDED TO HOIST A WIND ADVISORY FOR
CENTRAL KS THROUGH MID-MORNING THURSDAY...PARTLY DUE TO
SURROUNDING OFFICE COORDINATION. HOWEVER...ITLL BE COLD
REGARDLESS...SO THOUGHT IT PRUDENT WITH THE COLDEST AIRMASS BY FAR
SO FAR THIS YEAR.

RETURN FLOW THE NEXT FEW DAYS WILL ALLOW TEMPERATURES TO WARM
STEADILY EACH DAY...WITH HIGHS REACHING THE MID-UPPER 30S FOR
SEVERAL AREAS BY FRIDAY...ALTHOUGH SNOWPACKED AREAS WILL REMAIN IN
THE TEENS-20S FOR HIGHS.

A WEAK DISTURBANCE IS PROGGED BY THE NAM/GFS/ECMWF TO PROGRESS
ACROSS THE SOUTHERN PLAINS THURSDAY NIGHT/FRIDAY. NAM BUFFER
SOUNDINGS WOULD SUGGEST AREAS OF VERY LIGHT SNOW/FLURRIES (LITTLE IF
ANY ACCUMULATIONS) WOULD BE POSSIBLE ACROSS FAR SOUTHERN PORTIONS OF
THE FORECAST AREA...BUT OTHER MODELS ARE NOT AS AGGRESSIVE...SO
DECIDED AGAINST INSERTING LOW POPS.

A FEW APPROACHING PIECES OF SHORTWAVE ENERGY PROGGED BY THE
GFS/ECMWF SHOULD APPROACH THE REGION LATE WEEK-THIS WEEKEND...WHICH
WILL ALLOW TEMPERATURES TO WARM NICELY INTO THE 40S FOR MANY AREAS
BY SATURDAY-SUNDAY (COLDER FOR SNOW COVERED AREAS THOUGH). THE
STRONG LOW-LEVEL WARM ADVECTION SHOULD ALLOW FOR LOW CLOUDS FRIDAY
NIGHT-SUNDAY. GFS MODEL SOUNDINGS WOULD SUGGEST THE POTENTIAL FOR
SOME DRIZZLE (POTENTIALLY PATCHY FREEZING DRIZZLE DURING MAINLY THE
NIGHTTIME HOURS). SIGNAL IS NOT THE STRONGEST AT THIS TIME...SO LEFT
FORECAST DRY FOR NOW.

AS SHORTWAVE ENERGY PROGRESSES EAST OF THE AREA MONDAY...COOLER AIR
SHOULD FILTER SOUTHEAST INTO THE AREA. QUESTION IS HOW COLD THINGS
WILL GET. IT WILL DEPEND ON THE AMPLITUDE AND PLACEMENT OF A
SOUTHERN CANADIAN MID/UPPER TROUGH. ECMWF AND GFS MODELS HAVENT
BEEN CONSISTENT WITH THEIR SOLUTIONS THE PAST FEW DAYS...WITH THE
LATEST GFS PROBABLY THE BIGGEST OUTLIER THUS FAR...BEING THE
FARTHEST SOUTH WITH THE TROUGH AND COLD AIR. GIVEN LATEST
THINKING...MOST PROBABLY OUTCOME IS SOMEWHAT OF A COOL DOWN
EARLY-MID WEEK...WITH A WARMING TREND THEREAFTER AS MODELS INCREASE
MID/UPPER RIDGING OVER THE WESTERN CONUS. ADDITIONALLY...INCREASING
WESTERN CONUS RIDGING WOULD SUGGEST THE POTENTIAL FOR ANY WINTER
STORMS APPEAR LOW THROUGH AT LEAST THE END OF NEXT WEEK.

ADK

&&

.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
VFR CONDITIONS EXPECTED TO PREVAIL THRU THE FORECAST VALID PERIOD.
SURFACE HIGH PRESSURE ACROSS THE NORTHERN/CENTRAL HIGH PLAINS
TODAY WILL DRIFT INTO OKLAHOMA AND ARKANSAS BY THURSDAY MORNING.
NORTHWEST WINDS WILL DIMINISH BY LATE AFTERNOON AND BECOME LIGHT
FROM THE SOUTHWEST BY LATE TONIGHT.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT     5  29  14  37 /   0   0  10  10
HUTCHINSON      -3  23  10  32 /   0   0   0   0
NEWTON          -3  25  12  34 /   0   0   0   0
ELDORADO         4  29  14  37 /   0   0  10  10
WINFIELD-KWLD    7  31  17  38 /   0   0  10  10
RUSSELL         -8  18   2  24 /   0   0   0   0
GREAT BEND      -7  18   4  26 /   0   0   0   0
SALINA          -7  18   4  26 /   0   0   0   0
MCPHERSON       -4  21   8  30 /   0   0   0   0
COFFEYVILLE      7  31  19  38 /   0   0  10  10
CHANUTE          7  31  16  38 /   0   0  10  10
IOLA             7  31  16  38 /   0   0   0  10
PARSONS-KPPF     7  31  18  38 /   0   0  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WIND CHILL ADVISORY UNTIL 10 AM CST THURSDAY FOR KSZ032-033-
047>050.

&&
Hazardous weather outlook, Dec 9, 10:33 AM CST, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1033 AM CST WED DEC 9 2009

KSZ032-033-047>053-067>072-082-083-091>096-098>100-101645-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1033 AM CST WED DEC 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

WIND CHILLS WILL REMAIN IN THE 5 BELOW TO 10 BELOW RANGE ACROSS
CENTRAL KANSAS TODAY...AND HOVER AROUND ZERO ACROSS SOUTH CENTRAL
AND SOUTHEAST KANSAS. WIND CHILLS WILL LIKELY RANGE FROM AROUND
10 BELOW TO 15 BELOW ZERO TONIGHT ACROSS MUCH OF THE AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WIND CHILL VALUES OF MINUS 5 TO MINUS 20 WILL BE LIKELY AGAIN
ON THURSDAY MORNING...COLDEST ACROSS CENTRAL KANSAS. BELOW ZERO
WIND CHILL READINGS WILL CONTINUE ACROSS CENTRAL KANSAS THURSDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KED/KETCHAM

Nearby

Wind Chill Advisories in Kansas, 2009Every wind chill advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.